Illinois, 2002Damaging Wind in Illinois, April 21, 2002
April 21, 2002 · NWS LSX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 21, 1:45 AM CST, 11 hours 45 minutes earlier.
Area forecast discussion, Apr 21, 1:45 AM CST, 11 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
245 AM CDT SUN APR 21 2002
MOST OF THE PCPN HAS CLRD THE CWA ATTM WITH ANTHR BATCH OF
SHWRS/TSTMS MOVING INTO W CNTRL/NW MO. PROFILER WINDS ACRS ERN OK
INDICATE A SLY JET OF 50-55 KTS SINCE LATE EVE AT 925 MB. THICKNESS
PTRN AND CORFIDI VECTORS SUGGST MOVEMENT WITH KS/NW MO TSTMS WILL BE
NEWD. ETA FCSTS CONTD NEWD MOVMNT WITH MCS THRU THE MRNG.
FNT ATTM LIES ACRS THE OZARKS AND WILL LFT NWD THIS MRNG AS SFC LOW
MOVES NEWD. ETA FCSTS SFC LOW NR STL BY 18Z WITH AVN FASTER WITH
SYSTM. MESOETA BCKS OFF FM SATS RUN WITH SVR PARAMETERS ACRS THE
RGN. BY 21Z, MODEL FCSTS HIER CAPES AND BTR LIS SE OF I-44.
.STL...NONE
In the hours before
Special weather statement, Apr 21, 8:20 AM CST, 5 hours 10 minutes before
ILZ058-098-MOZ049-051-052-059-060-211430-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
920 AM CDT SUN APR 21 2002
...THE SEVERE THUNDERSTORM WATCH FOR OSAGE...MONTGOMERY...
GASCONADE...WARREN...AND LINCOLN COUNTIES IN MISSOURI...AND
CALHOUN AND GREENE COUNTIES IN ILLINOIS...HAS BEEN
CANCELLED.
THE THREAT OF SEVERE WEATHER FROM THE EARLY MORNING LINE OF
THUNDERSTORMS HAS SUBSIDED AS THE STORMS HAVE MOVED OUT OF THE
AREA. HOWEVER...THERE IS STILL A CHANCE OF ADDITIONAL THUNDERSTORM
DEVELOPMENT LATER THIS MORNING...AND INTO THE EARLY AFTERNOON.
TRUETT
Thunderstorm Wind, St. Clair
- When
- April 21, 1:30 PM CST
- Where
- St. Clair County, Freeburg
- Measured
- 54 kt (62 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.433, -89.900
The Freeburg EMA reported wind gusts to 62 mph. Large tree limbs were broken off of trees.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Illinois, April 21, 20021 death · 42 injured · $4.0 million · F3 · 2 events
- Flooding and Hail in Ohio, April 21 to 22, 20021 death · $40,000 · 1.5 in hail · 9 events
- Lightning Strike in Maryland, April 21, 2002$250,000 · 1 event
- Hail in Illinois, April 21, 2002$100,000 · 1.75 in hail · 1 event
- Hail in Illinois, April 21, 2002$25,000 · 1.75 in hail · 1 event
- Flash Flooding in Indiana, April 21, 2002$20,000 · 3 events
- Damaging Wind in Indiana, April 21, 2002$20,000 · 50 kt wind · 1 event
- Flash Flooding and Flooding in Ohio, April 21, 2002$9,000 · 50 kt wind · 11 events
- Flash Flood and Damaging Winds in Kentucky, April 21, 2002$10,000 · 80 kt wind · 11 events
- Flash Flooding and Hail in Indiana, April 21, 2002$10,000 · 1.75 in hail · 9 events
- Flooding and Damaging Wind in West Virginia, April 21 to 22, 200252 kt wind · 8 events
- Flooding in Iowa, April 21 to 30, 20027 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5289710.